‘Similar to opioids’: Dangerous drug Xylazine still rare in C.O., but increasing across Northwest
(Update: Adding video, comments from Sergeant Kent van der Kamp)
Drug agent: 'We're not testing for it. So we could have way more cases than what I know about.'
BEND, Ore. (KTVZ) -- Authorities in Central Oregon are on the lookout for a drug causing an uptick in overdoses in other parts of the country. It's called Xylazine -- a medication often used by veterinarians to sedate large animals.
According to Deschutes County drug enforcement Xylazine is suspected in a recent overdose.
Right now, the drug is rare in Central Oregon, but recently has made its presence known in the Pacific Northwest.
"We're expecting more activity, I should say, as it starts to make its way across the U.S.," Central Oregon Drug Enforcement Team Sergeant Kent van der Kamp said Thursday.
Xylazine is a drug used by veterinarians -- a sedative used for horses and cattle before short procedures, like hoof trims.
Bend's Veterinary Clinic's Dr. Byron Maas explained how it's used.
"In large animals, in some species like horses, you can actually use it very safely," Maas said. "In others, like llamas or cattle, you have to be very, very careful, because of the dosing and the way that they react to it."
"It is very sensitive, in terms of what it causes, in terms of lack of blood pressure and what we call profound cardiac or slowing down of the heart rate, the respiratory rate," the vet added.
In humans, Xylazine creates ulcers on the skin which can't be controlled or healed.
Van der Kamp said people are not using it alone -- it's mixed with other drugs.
"The medications can be found in pre-filled syringes, vials and in powders," he said. "Where we've seen it is an illicit drug market, where it's being mixed with other drugs, mostly opioids like heroin and fentanyl, to increase the effects of those drugs."
He said the drug has been seen primarily on the East Coast, but law enforcement has seen an increase recently in the Northwest.
"We're not seeing a lot of them yet," he added. "But a big problem is that we're also not testing for it. So we could have way more cases than what I know about."
Smithsonian Magazine reports the animal sedative is showing up in street drugs nationwide and is dangerous, even deadly, becoming increasingly prevalent in overdose deaths.
"DEA reports that limited scientific research has been conducted on the effects of xylazine on the human body. Still, anecdotal reports from around the PNW indicate that users experience effects similar to opioids," Van der Kamp said.